(The 2020 National Survey on Drug Use and Health found nearly 700,000 Americans had a heroin addiction, now called heroin use disorder, in the year before the survey. Over 900,000 admitted to misusing heroin in the previous year, and over 13,000 people died from an overdose involving heroin.
Heroin use disorders do not happen overnight. Some heroin addiction symptoms present in each stage of addiction, which are listed below.
When you try heroin for the first time, it may only take a small amount to make you feel euphoric. It doesn’t take long for your body to get used to or tolerate the small amount. If you continue to misuse heroin, it will take more of the drug to give you that same feeling of euphoria. Each increase happens because your tolerance builds.
Because heroin changes how the brain functions, from the moment of your first use of heroin, the brain wants you to continue using it so it can continue to feel the euphoria produced by the release of dopamine into the reward center of the brain. Your brain begins to think you need heroin to survive, and it develops a dependence. If you try to stop or cut back, the brain sends signals to your body to convince you not to stop. The signals produce withdrawal symptoms.
Withdrawing from heroin is unpleasant and painful. Some say it’s like the flu, only a hundred times worse. Chills, fever, sweats, nausea, vomiting, shakiness, muscle spasms, and constant, obsessive cravings. Withdrawal symptoms make it feel impossible to stop using. Many people continue to use not because they want to feel euphoria but to avoid withdrawal symptoms.
The cycle of misusing heroin to avoid withdrawal symptoms leads to numerous physical, behavioral, and psychological symptoms.
The physical signs of someone with a heroin use disorder can occur internally and externally. Some of the most common physical symptoms include the following:
Heroin harms your mental health, producing symptoms like the following:
When struggling with a heroin use disorder, you may behave in a way that you wouldn’t if you were sober. Some common behaviors include:
The longer you misuse heroin, the higher your chances of experiencing a heroin overdose. It is crucial to know the signs of a heroin overdose so you can seek treatment. An overdose occurs when you consume more heroin than your brain can handle. Parts of the brain that control organ functioning is overwhelmed and start to shut down. Different parts of the body will show distinct signs of overdose.
(1) Your breathing can become shallow or stop altogether, (2) heart rate and blood pressure can drop or stop, (3) the mouth may become dry, and (4) the tongue may change colors. Stomach spasms and pains occur in some overdoses and digestive problems.
The nervous system during an overdose stops working correctly. You can lose consciousness and enter into a coma. You may also experience uncontrollable muscle movements, disorientation, and confusion. The tips of your fingers or toes, and your lips, may start to turn a bluish color, signaling you are not getting enough oxygen throughout your body.
Even if you have just one symptom of overdose, seek help immediately.
Treatment can happen at any stage of a heroin use disorder, even during an overdose. Narcan or naloxone is a drug that can reverse an opioid overdose. You and your family should have this drug on hand if you are an active heroin user.
There is also a way to stop using heroin without experiencing withdrawal symptoms and cravings with medication-assisted treatment (MAT) that begins in a detox center. The medication frees you from withdrawal symptoms to focus on learning the necessary skills to avoid relapsing on heroin. You can learn these skills through behavioral therapies in individual, group, and family therapies as you move through inpatient rehab to intensive outpatient services.
You can begin your recovery journey right now by calling a member of our 24/7 treatment team. Help is available at any stage of heroin addiction.